Alert archive / Arizona / Red Flag Warnings in 2022
Red Flag Warning 4, NWS Phoenix, AZ
NWS Phoenix, AZ issued this red flag warning at May 10, 2022, 1:03 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It took effect at May 11, 2022, 10:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2022, 1:03 PM MST (20:03 UTC)
- In effect from
- May 11, 2022, 10:00 AM MST
- Expired
- May 11, 2022, 7:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Phoenix, AZ
Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 13 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3408 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209 WWUS85 KPSR 102003 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 103 PM MST Tue May 10 2022 AZZ133-110815- /O.NEW.KPSR.FW.W.0004.220511T1700Z-220512T0200Z/ Southern Gila County/Tonto National Forest Foothills- 103 PM MST Tue May 10 2022 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM MST WEDNESDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHERN GILA COUNTY... The National Weather Service in Phoenix has issued a Red Flag Warning for strong winds, low relative humidity and very high fire danger, which is in effect from 10 AM to 7 PM MST Wednesday. * AFFECTED AREA...Southern Gila County/Tonto National Forest Foothills. * TIMING...Wednesday afternoon and early evening. * WINDS...Southwest 10 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Fuels are dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
3 follow-up statements
383 WWUS85 KPSR 110754 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 1254 AM MST Wed May 11 2022 AZZ133-112245- /O.CON.KPSR.FW.W.0004.220511T1700Z-220512T0200Z/ Southern Gila County/Tonto National Forest Foothills- 1254 AM MST Wed May 11 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHERN GILA COUNTY... * AFFECTED AREA...Southern Gila County/Tonto National Forest Foothills. * TIMING...Late this morning through early evening. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Fuels are dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
719 WWUS85 KPSR 111914 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 1214 PM MST Wed May 11 2022 AZZ133-120200- /O.CON.KPSR.FW.W.0004.000000T0000Z-220512T0200Z/ Southern Gila County/Tonto National Forest Foothills- 1214 PM MST Wed May 11 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHERN GILA COUNTY... * AFFECTED AREA...Southern Gila County/Tonto National Forest Foothills. * TIMING...Through early this evening. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Fuels are dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
003 WWUS85 KPSR 120203 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 703 PM MST Wed May 11 2022 AZZ133-120315- /O.EXP.KPSR.FW.W.0004.000000T0000Z-220512T0200Z/ Southern Gila County/Tonto National Forest Foothills- 703 PM MST Wed May 11 2022 ...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHERN GILA COUNTY... Winds have begun to weaken and that trend will continue through the evening. Humidities will begin to slowly increase as well. Thus the Red Flag Warning for southern Gila County has been allowed to expire. $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at May 10, 10:45 AM MST, 2 hours 18 minutes earlier.
Area forecast discussion, May 10, 10:45 AM MST, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1045 AM MST Tue May 10 2022 .UPDATE...Updated Aviation Discussion. && .SYNOPSIS... An expansive trough of low pressure over the Western U.S. will continue to provide slightly below normal temperatures and dry conditions over our region through Thursday. Winds will also be quite breezy during the daytime hours through Wednesday, particularly across the Arizona high terrain. High pressure will eventually build across the region late in the week, resulting in a quick warming trend and high temperatures across the lower deserts climbing to above 100 degrees by Saturday. && .DISCUSSION... An upper level blocking pattern will dominate across the CONUS over the next couple days with a deep trough currently encompassing the entire Western U.S. The center of the trough is slowly drifting onshore across northern California and will not make much headway through early Wednesday as it makes its way into central California. The Desert Southwest will continue to fall under southwesterly flow around the southern periphery of the trough, while the pressure gradient strengthens today into Wednesday. Winds will respond to the increased gradient by this afternoon with gusts peaking up to around 25 mph for most locations to as high as 35 mph across Imperial County. Winds will be marginally stronger on Wednesday as the low center moves from central California into southern Nevada, boosting peak afternoon gusts closer to 30 mph for most areas to around 35 mph across the higher terrain east of Phoenix and over much of southeast California. The lower heights aloft due to the trough to our northwest will keep temperatures well below normal across southern California and western Arizona through Wednesday, while readings will be closer to normal across south-central Arizona. Eventually, the trough is forecast to weaken rapidly late Wednesday into Thursday while also ejecting northeastward into the Central Rockies. A trough axis will also move through our region on Thursday with significantly drier air moving in behind it, causing single digit to even below zero surface dew points on Thursday. Temperatures on Thursday will remain below normal with morning lows starting out only in the upper 40s over the coldest desert areas to the low to mid 50s elsewhere, followed by highs mostly in the upper 80s. After the trough ejects well to our northeast Thursday into Friday, our region will undergo rapid height rises aloft and eventually significant air mass warming Friday into the weekend. Model ensembles still favor a strong ridge building over our region this weekend with 500mb heights peaking near 590dm, or easily into the 90th climatological percentile for this time of year. Latest NBM temperature guidance has backed off the potential of reaching record highs, but still shows high temperatures easily warming to above 100 degrees Saturday through Monday with a 30-50% probability of reaching 105 degrees. Ensembles then slightly favor a trough entering the Pacific NW at some point early next week which should allow for some slight cooling over our region into the middle part of next week, but highs very well could still remain at or just above 100 degrees. Needless to say, dry to very dry conditions will continue over our region for the foreseeable future with only some passing high clouds possible through at least early next week. && .AVIATION...Updated at 1743Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Observations from across the Valley suggest winds will shift to the west before 19z at KPHX. The westerly flow will increase this afternoon with gusts up to 20 kt likely. A switch back to the east is anticipated overnight, though it will occur later than normal around 10z. Windy conditions are expected to develop again Wednesday afternoon ahead of an approaching low pressure system with gusts up to 25-30 kt. Southeast California/Southwest Arizona including KIPL and KBLH: Windy conditions will develop again later this afternoon at KIPL. Gusts as high as 30 kt will be possible. Winds will then taper off somewhat after midnight, though breezy conditions will persist overnight and into early Wednesday morning. At KBLH, gusts up to 20-25 kt are likely this afternoon before subsiding around midnight. && .FIRE WEATHER... Very dry and generally breezy daytime conditions will prevail through the period. The cooling trend is expected to continue through the middle of the week with near to below normal temperatures for much of the area. The day to day breeziness will be the strongest today and Wednesday with afternoon wind gusts commonly 20-25 mph today, and 25-30 mph Wednesday. Periodic afternoon breeziness will remain possible through the rest of this week, but with gusts mostly between 15-20 mph. Afternoon minimum RHs will also drop over the next few days, bottoming out starting Thursday at 3-7% and lasting through Sunday. This very dry air mass will be unusual even for the Desert Southwest, but fortunately winds will be relatively light during this period. Temperatures will also quickly rebound to above normal by Friday before peaking Sunday into Monday. Excessive heat may be possible over the weekend, which will exacerbate the very dry conditions. && .CLIMATE... Record highs later this week: Date Phoenix Yuma El Centro ---- ------- ---- --------- 5/14 107 in 1927 113 in 1927 110 in 1927 5/15 107 in 1937 109 in 1937 107 in 1934 5/16 106 in 1997 109 in 1956 108 in 2014 && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Kuhlman AVIATION...Hirsch FIRE WEATHER...Kuhlman CLIMATE...18
Nearby
Red Flag Warnings in Arizona, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.